ArticleClinical ophthalmology (Auckland, N.Z.)2014
Optic neuropathy associated with the use of over-the-counter sexual enhancement supplements.
Article in Clinical ophthalmology (Auckland, N.Z.), 2014. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
4 citing papers in PubMed, 8 citations in OpenAlex.
- Review
- Visual Side Effects Linked to Sildenafil Consumption: An Update.Biomedicines · 2021Review
- Optic neuropathy after repair of rhegmatogenous retinal detachment.Eye (London, England) · 2019Article
- Pathophysiology of visual disorders induced by phosphodiesterase inhibitors in the treatment of erectile dysfunction.Drug design, development and therapy · 2016Review
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
5 authors at 1 institution in 1 country.
Funding
Abstract
This case report details an association of the use of over-the-counter sexual enhancement supplements with atypical optic neuropathy. A 42-year-old man presented with right-sided headache and vision loss of the right eye, which deteriorated to a single quadrant of hand motion over 11 days. Serial orbital magnetic resonance imaging scans demonstrated progressive orbital optic nerve enhancement extending into the optic canal despite high-dose steroid treatment. The patient eventually admitted to using several over-the-counter sexual enhancement supplements prior to the onset of symptoms and throughout the course of his steroid treatment, which he subsequently discontinued. His vision improved to 20/200 with an expanded visual field. Anterior ischemic optic neuropathy has been reported in association with phosphodiesterase (PDE)-5 inhibitor use, but visual loss in association with unregulated sexual enhancement supplements has not been studied. While one case cannot establish association, our case is suggestive of potential dangers of over-the-counter sexual enhancement supplements, which may contain PDE-5 inhibitors, "male hormones," and "substances that enhance blood production." The case also underscores the importance of obtaining a careful history of supplements in patients with optic neuropathies.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.